Alert archive / Tennessee / Flash Flood Warnings in 2013
Flash Flood Warning 4, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 18, 2013, 11:09 PM CDT for Bledsoe County, Rhea County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2013, 11:09 PM CDT (04:09 UTC)
- Expired
- May 19, 2013, 2:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bledsoe County, TN, Rhea County, TN
The radar
The Northeast Alabama radar (KHTX), 119 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 12:12 AM CDT | FLASH FLOOD | 2 E Pikeville, TN | BLEDSOE COUNTY LAW ENFORCEMENT REPORTED A MUD SLIDE AND FLOODING ACROSS AREA ROADWAYS JUST EAST OF PIKEVILLE..TENNESSEE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 63 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 805 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
033
WGUS54 KMRX 190409
FFWMRX
TNC007-143-190700-
/O.NEW.KMRX.FF.W.0004.130519T0409Z-130519T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1109 PM CDT SAT MAY 18 2013
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BLEDSOE COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF PIKEVILLE...
RHEA COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF DAYTON...
* UNTIL 200 AM CDT/300 AM EDT/
* AT 1106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED FLASH FLOODING FROM STRONG THUNDERSTORMS OVER THE
WARNED AREA. THESE STORMS ARE PRODUCING TORRENTIAL RAINS WITH
RADAR ESTIMATED RAINFALL UP TO 4 INCHES DURING THE PAST 2 HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT CREST
AND MELVINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS BETWEEN 2 AND 3 INCHES ARE POSSIBLE IN
THE WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3572 8528 3577 8525 3578 8511 3565 8478
3561 8477 3558 8481 3555 8479 3555 8487
3550 8486 3548 8491 3545 8491 3544 8494
3547 8498 3541 8501 3543 8510 3546 8512
3544 8518 3557 8542
$$
DH2 follow-up statements
007
WGUS74 KMRX 190520
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1220 AM CDT SUN MAY 19 2013
TNC007-143-190700-
/O.CON.KMRX.FF.W.0004.000000T0000Z-130519T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RHEA TN-BLEDSOE TN-
1220 AM CDT SUN MAY 19 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT/300 AM
EDT/ FOR BLEDSOE AND RHEA COUNTIES...
AT 112 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS ACROSS BLEDSOE
COUNTY REPORTED MUD SLIDES AND FLOODING AROUND THE PIKEVILLE AREA.
RHEA COUNTY LAW ENFORCEMENT REPORTED THAT COUNTY ROAD 302 IS CLOSED
DUE TO FLOODING. THUNDERSTORMS PRODUCING HEAVY RAIN AND FLASH
FLOODING WILL CONTINUE OVER THE WARNED AREA. RADAR ESTIMATED 4 AND 5
INCHES OF RAIN HAS FALLEN ACROSS NORTHERN BLEDSOE AND FAR WESTERN
RHEA COUNTIES DURING THE PAST 3 HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PIKEVILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS UP TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3572 8528 3577 8525 3578 8511 3565 8478
3561 8477 3558 8481 3555 8479 3555 8487
3550 8486 3548 8491 3545 8491 3544 8494
3547 8498 3541 8501 3543 8510 3546 8512
3544 8518 3557 8542
$$
DH032
WGUS74 KMRX 190642
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
142 AM CDT SUN MAY 19 2013
TNC007-143-190650-
/O.CAN.KMRX.FF.W.0004.000000T0000Z-130519T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RHEA TN-BLEDSOE TN-
142 AM CDT SUN MAY 19 2013
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BLEDSOE AND RHEA
COUNTIES...
THE HEAVY RAINFALL THAT PROMPTED THE WARNING HAS ENDED ACROSS THE
WARNED AREA...AND THE FLOOD THREAT HAS DIMINISHED. THEREFORE...THE
WARNING HAS BEEN CANCELLED.
HOWEVER..PONDING OF LOW LYING AREAS WILL REMAIN THROUGH EARLY SUNDAY
MORNING..SO DRIVE WITH CAUTION. REMEMBER..DO NOT DRIVE ACROSS WATER
COVERED ROADWAYS. TURN AROUND..DON'T DROWN.
LAT...LON 3572 8528 3577 8525 3578 8511 3565 8478
3561 8477 3558 8481 3555 8479 3555 8487
3550 8486 3548 8491 3545 8491 3544 8494
3547 8498 3541 8501 3543 8510 3546 8512
3544 8518 3557 8542
$$
DHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 18, 8:23 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, May 18, 8:23 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 923 PM EDT SAT MAY 18 2013 .DISCUSSION... VERY MINOR TWEAKS MADE TO THE FORECAST TONIGHT AS EVERYTHING APPEARS TO BE ON TRACK. A WEAKENING AREA OF LOW PRESSURE WILL CONTINUE TO TRACK ACROSS THE FORECAST AREA TONIGHT...BRINGING GOOD OPPORTUNITIES FOR SCATTERED SHOWERS AND PERHAPS AN ISOLATED RUMBLE OF THUNDER THROUGH LATE EVENING. GIVEN THE HIGH LOW-LEVEL MOISTURE CONTENT...A LOCALLY HEAVY BURST OF RAINFALL WILL BE POSSIBLE UNDER THE STRONGEST SHOWERS. SOME LOW-CLOUD DEVELOPMENT IS ALSO EXPECTED LATER TONIGHT...ALONG WITH SOME LOCALIZED POCKETS OF FOG IN THE USUAL FOG-PRONE SHELTERED AREAS. OVERNIGHT LOWS WILL GENERALLY REMAIN IN THE 60S IN MOST VALLEY LOCATIONS OVERNIGHT GIVEN THE DENSE CLOUD COVER/PRECIPITATION. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 65 83 65 88 67 / 60 60 30 20 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 64 82 64 87 66 / 60 60 40 20 10 OAK RIDGE, TN 65 82 65 87 67 / 60 60 30 20 10 TRI CITIES AIRPORT, TN 59 80 59 85 61 / 70 70 40 30 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && AMP
Hazardous weather outlook, May 18, 9:25 AM CDT, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1025 AM EDT SAT MAY 18 2013 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-191000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1025 AM EDT (925 AM CDT) SAT MAY 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY DRIFT EASTWARD ACROSS THE TENNESSEE RIVER VALLEY THIS AFTERNOON AND EVENING...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. A FEW ISOLATED STORMS MAY BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. IN ADDITION... OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ISOLATED STRONG TO SEVERE STORMS WILL AGAIN BE POSSIBLE ON SUNDAY... AND THEN LATER IN THE WEEK ON WEDNESDAY AND THURSDAY AS A SLOW MOVING COLD FRONT NEARS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE THREAT. DMG
In the hours before
Special weather statement, May 18, 10:37 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1137 PM EDT SAT MAY 18 2013 TNZ082-083-190400- BLEDSOE TN-RHEA TN- 1137 PM EDT SAT MAY 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE AND RHEA COUNTIES UNTIL MIDNIGHT EDT/1100 PM CDT/... AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF DAYTON...MOVING SOUTHEAST AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DAYTON... EVENSVILLE...GRAYSVILLE AND OLD WASHINGTON. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! 17
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:16 PM CDT | Areal Flood Advisory | MRX | Bledsoe, Rhea | 119 min |
| May 19, 8:06 AM CDT | Areal Flood Advisory | MRX | Marion | 3 hr |
| May 19, 9:26 AM CDT | Areal Flood Advisory | MRX | Bledsoe, Rhea | 3 hr |
| May 19, 9:44 AM CDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 46 min |
| May 19, 10:00 AM CDT | Flash Flood Warning | MRX | Bledsoe | 3 hr |
| May 19, 10:24 AM CDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 51 min |
| May 19, 10:44 AM CDT | Severe Thunderstorm Warning | MRX | Hamilton | 46 min |
| May 19, 11:19 AM CDT | Severe Thunderstorm Warning | MRX | Loudon, Morgan, Roane | 56 min |
| May 19, 11:28 AM CDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 62 min |
| May 19, 11:58 AM CDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 47 min |
| May 19, 12:09 PM CDT | Severe Thunderstorm Warning | MRX | Morgan | 66 min |
| May 19, 12:26 PM CDT | Areal Flood Advisory | MRX | Bradley, Hamilton | 3 hr |
| May 19, 12:41 PM CDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 49 min |
| May 19, 12:44 PM CDT | Severe Thunderstorm Warning | MRX | Anderson | 46 min |
| May 19, 1:37 PM CDT | Flash Flood Warning | MRX | Bledsoe | 3 hr |
| May 19, 1:40 PM CDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 50 min |
| May 19, 1:54 PM CDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 51 min |
| May 19, 2:01 PM CDT | Tornado Warning | MRX | Sequatchie | 44 min |
| May 19, 2:43 PM CDT | Severe Thunderstorm Warning | MRX | Marion | 47 min |
| May 19, 3:03 PM CDT | Areal Flood Advisory | MRX | Marion, Sequatchie | 3 hr |
| May 19, 3:07 PM CDT | Areal Flood Advisory | MRX | Carter, Johnson, Unicoi | 113 min |
| May 19, 4:34 PM CDT | Areal Flood Warning | MRX | Marion | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.